First started in 2002 6 months after I had my first baby. Took numerous allergy test which turned up I was only allergic to ragweed. The hives would not be controled with medication. They lasted for a full year then went away on its on. Then in 2006 they came back 5 months after having my second child. Went to see an allergist performed all kinds of test. She diagnosed me with Chronic Idiopathic Urticaria. I was in and out of the hospital for months. Each time the hives would continue to get worse. My throat would swell. I've had to inject myself with the epipen because of it. Was on steroids on and off. My daily medications were Allegra, Zantac twice a day, Claritin, Singulair, and four doxepins at night which just managed the itching but didn't stop the hives. I got pregnant again and the hives stopped. But soon as I had my miscarriage they were back within that same week. Also during this time my iron was low so I had to go to the hospital weekly for iron infusions. The hives lasted for a year exactly and went away on its on. Now I had my third child in December 2009. 3 months after having my child now I have just started getting hives again. I now each time I get them they get worse. Could it me linked to my pregnancies? Is it a hormone or blood imbalance? Who should I see? I can't go through another year of nobody knowing what is causing it, what's wrong with me, and not getting good enough treatment to manage it. HELP!
What you describe, in such excellent detail, is an amazing series of events that, by this time must be most frustrating and also quite worrisome. I have attempted to find medical reports akin to your experience and engaged in personal correspondence with experts on urticaria, commonly known as hives, thus far to no avail. It is well understood that drastic hormonal changes occur during pregnancy and in the post-partum period. It has been well documented that such changes, during the period following delivery, may be influenced by breast feeding. Your experience is highly suggestive of a cause and effect relationship between these hormonal changes and the urticaria. My review of the medical literature suggests that the details of that relationship have not yet been discovered or, at least, not yet published.
It is clear that yours is a very unique experience and that any attempts to diagnose and treat it will have to be conducted at an institution actively engaged in research on urticaria and related diseases. One such institution is National Jewish Health®, formerly National Jewish Medical and Research Center, in Denver, Colorado. You might want to visit the National Jewish Health website for additional information at http://www.nationaljewish.org/.
I will continue to search for additional sources and information and post that information when available.
The following response is from Bill Schlaff MD, an expert in reproductive endocrinology at the University of Colorado.
Yours is a very interesting case. There are some case reports of “allergy” to progesterone. While I have never seen this personally, such cases generally manifest as increasing symptoms during pregnancy when progesterone levels are very high. Some of the reports also describe luteal manifestations, which occur during the post-ovulatory portion of the menstrual cycle. You appear to have the opposite pattern – i.e. absence of symptoms during pregnancy and recurrence post-partum.
I would suggest that you might want to think about this a bit differently. Consider that progesterone is an immunosuppressive hormone. Perhaps you are chronically at risk of the urticaria, and your manifestations are reduced during pregnancy because of high progesterone levels, i.e. consider the possibility that the urticaria is not occurring because of active hormonal secretion during the post partum period, but rather, that you are destined to have urticaria all the time unless you are under the influence of progesterone. This is also consistent with manifestations during breast feeding when most people experience prolonged periods of anovulation and amenorrhea so have very low progesterone levels. If this theory were to be clinically test, you would be treated with oral progesterone with your serum levels being titrated to about 20 or 25 ng/ml or slightly higher, which are typical levels in the first part of pregnancy.
Food for thought.
The following response is from Dan Atkins, MD, a member of the National Jewish Health faculty.
I agree that you have something to teach us about sex hormones and urticaria/angioedema. I remember a woman that was diagnosed as being allergic to progesterone when I was at the National Institutes of Health (NIH). As always, it would be interesting to know more information, such as did you breast feed and was there any correlation with when you stopped breast feeding. It would also be interesting to know if there is any relationship to your menstrual cycle. I suspect that it is driven or related to sex hormones, but would need to do a lot of reading to sort it out.
I did not breastfeed any of my children. I was put on progesterone in the beginning of my last pregnancy because my levels were low. Also they thought that low progesterone levels was the reason why I had my miscarriage before my last pregnancy. My cycle have been normal just a little heavy. I also got a tubligation so that I wouldn't have to experience this anymore. Since I seem to only get the hives after having my children and they go away in a year exactly. I have an appointment to see an Allergist/Immunologist on the 12th of this month. They want me to go off of my antihistamine medicationfor three days before my appointment so that I could take another allergy test. Each time that I have gone off of medication for one day I end up in the hospital.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.